All Categories

Killer Antacids Containing Aspirin.

Antacids that contain aspirin may cause stomach or intestinal bleeding
in rare cases, U.S. Food and Drug Administration officials said Monday.

Since
it issued a warning about serious bleeding risk with aspirin in 2009,
the FDA has recorded eight new cases of serious bleeding caused by
aspirin-containing antacid products sold over-the-counter, which include
Alka Seltzer and Bromo Seltzer. In some of those cases, patients
required a blood transfusion, the agency said in a news release.

“Take
a close look at the Drug Facts label, and if the product has aspirin,
consider choosing something else for your stomach symptoms,” Dr. Karen
Murry Mahoney, deputy director of the division of nonprescription drug
products, said in the release.

“Unless people read the Drug Facts
label when they’re looking for stomach symptom relief, they might not
even think about the possibility that a stomach medicine could contain
aspirin,” she added.

“Today we’re focusing on bleeding risk
specifically with antacid-aspirin products used to treat upset stomach
or heartburn. We’re not telling people to stop taking aspirin
altogether,” Mahoney said.

People with a higher risk of serious
bleeding with aspirin-containing antacid products include those: aged 60
and older; with a history of stomach ulcers or bleeding problems; who
take blood-thinning drugs; who take a steroid medicine such as
prednisone to reduce inflammation; who take other medicines containing
non-steroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen or
naproxen; those who drink three or more alcoholic drinks a day.

Warning
signs of stomach or intestinal bleeding include feeling faint, vomiting
blood, passing black or bloody stools, and abdominal pain. If you have
these signs, consult a health care provider right away.

“Some
people may have been taking aspirin-containing antacid products
frequently for a long time. Apart from the bleeding risk, it’s not
normal to have frequent or chronic upset stomach or heartburn. You
should talk to a health care provider if that’s happening,” Mahoney
said.

More information
The American Academy of Family Physicians has more on antacids.

SOURCE: U.S. Food and Drug Administration, news release, June 6, 2016
man with heartburn
Show More

Related Articles

Check Also

Close
Show Buttons
Hide Buttons
Close

Adblock Detected

Please consider supporting us by disabling your ad blocker